Thunderstorm Wind, Rush
- When
- August 8, 4:15 PM CST
- Where
- Rush County, 2.34 mi NNW of Shaffer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.500, -99.100
Three inch diameter tree branches were broken by the high wind.
A short wave trough moved into the area in the presence of an unstable atmosphere and helped to produce a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough moved into the area in the presence of an unstable atmosphere and helped to produce a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 1:55 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT SAT AUG 8 2015 ...Updated for Long Term... .SHORT TERM...(THIS EVENING THROUGH Sunday) ISSUED AT 226 PM CDT SAT AUG 8 2015 As an upper level shortwave trough tops the ridge across the central Plains tonight, a cold front will slowly drop southward across western Kansas. The cold front will be near Great Bend to Dodge City and Hugoton by morning then near Medicine Lodge by Sunday late afternoon. Much of the higher moisture will be in back of the front into tonight with around 3000 J/kg CAPE forecast and mid level winds around 20 to 30kt. Could be enough shear and instability to get some brief supercells going especially as you go north with the better mid and upper winds. SPC outlook has the area from around Dighton to Garden City and Johnson City and west in a slight risk of severe and that looks reasonable for some large hail up to golf ball and strong winds. May need to shift it also into the Hays area with the better upper winds. Current thoughts are some thunderstorms will form along the frontal boundary after 4 or 5 pm from near Johnson to north of Garden and towards Hays, then begin to spread more south and east as the night progresses. Could reach Dodge City around midnight then after midnight the areas of thunderstorms should weaken. One negative for storms late this afternoon is the 700mb temps are around 16C and fairly warm. South winds will decrease this evening ahead of the front, then become light and variable near the frontal boundary or outflow boundary later tonight. Overnight lows will be around 70, except the warmest in the Medicine Lodge area of around 75. For Sunday, more northern Plains shortwaves will continue to knock down the warm ridge across the southern Plains with the cold front advancing to near Medicine Lodge by evening. High temps could be around 100 at Medicine Lodge again ahead of the front with cooler upper 80s to lower 90s in back of the front. Will also hang on to some 20 to 30 percent chances for thunderstorms along and north of the cold front. Storms could be marginally severe. .LONG TERM...(Sunday NIGHT THROUGH Saturday) ISSUED AT 249 PM CDT SAT AUG 8 2015 Upper level warm ridging rapidly builds back into the Rockies and just west of Kansas as a large upper trough digs into the Great Lakes and eastern U.S. Western Kansas stays under a fairly weak northwesterly flow aloft. Cooler high pressure will dominate southwest Kansas into much of next week with a slow warming trend. Highs will be in the upper 80s to around 90 on Monday, mid to upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday, and lower to mid 90s by next Saturday. Overnight lows will be in the mid to upper 60s through the period. Thunderstorm chances lower as the cold front heads more south of Kansas on Sunday night and Monday with mainly scattered thunderstorms west of Dodge City into Wednesday. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON) ISSUED AT 1218 PM CDT SAT AUG 8 2015 As disturbances ride the upper ridge across the central Plains later today and tonight, a cold front will slowly move south across western Kansas. The best chances for thunderstorms, some possibly strong to severe, will be with this boundary around 00z at KHYS and after 03-06z at KGCK and KDDC. South to southwest winds of 15-26kt will become variable near outflow boundaries and frontal boundaries later this evening and overnight with continued chances for scattered convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 93 69 90 / 30 30 40 20 GCK 69 91 68 89 / 50 30 30 10 EHA 69 92 67 87 / 40 30 40 20 LBL 72 95 70 89 / 40 30 50 20 HYS 71 89 68 87 / 40 30 30 10 P28 75 98 73 91 / 10 30 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT SAT AUG 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE SEVERE. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY ALONG AND NORTH OF A LINE FROM LARNED TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 509 PM CDT SAT AUG 8 2015 KSZ044-063-077-082300- FINNEY KS-GRAY KS-LANE KS- 509 PM CDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... NORTHWESTERN GRAY AND SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT... AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF PIERCEVILLE...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY. LAT...LON 3788 10063 3794 10084 3833 10065 3825 10038 TIME...MOT...LOC 2209Z 199DEG 28KT 3800 10070 JJOHNSON
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
3 thunderstorm wind, 1 tornado, 1 flood, 1 hail. Local standard time, as filed.
Three inch diameter tree branches were broken by the high wind.
A small landspout lasted about 5 minute but did nothing but lift some dirt into the air.
Winds were estimated to be at least 60 MPH.
Water washed across county road C between roads 4 and 5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600218, 600219, 600215, 600216, 600217, 600214.